Kentucky, 2010Flash Flood in Kentucky, August 11, 2010
August 11, 2010 · NWS RLX · 1 event in 1 county or zone
With plenty of sunshine, a convective complex developed during the heat of the afternoon over central Ohio in a weak wind flow. The storms intensified as they drifted southeast into southern Ohio and Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With plenty of sunshine, a convective complex developed during the heat of the afternoon over central Ohio in a weak wind flow. The storms intensified as they drifted southeast into southern Ohio and Kentucky. The rain did bring some temporary relief from the heat. However, minor flash flooding occurred. Rain rates of up to 2 inches in an hour were likely.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 11, 2:57 PM EST, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 11, 2:57 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT WED AUG 11 2010
.SYNOPSIS...
SHOWERS AND SCATTERED THUNDERSTORMS THIS EVENING. A WEAK FRONT
MEANDERS ACROSS THE AREA INTO THURSDAY. MOISTURE CONTINUES TO
INCREASE INTO THURSDAY WITH WEAK UPPER LEVEL FEATURES MOVING BY IN
NORTHWEST FLOW ALOFT.
&&
.NEAR TERM /THROUGH THURSDAY/...
WITH COPIOUS LOW LEVEL MOISTURE AND AN UNSTABLE ATMOSPHERE
THUNDERSTORMS HAVE DEVELOPED OVER SE OHIO...NE KENTUCKY AND THROUGH
WEST VIRGINIA. MULTIPLE OUTFLOW BOUNDARIES HAVE ACTED AS A BOON FOR
FURTHER DEVELOPMENT AND GUSTY WINDS. WHILE VERTICAL SHEAR IS
GENERALLY LACKING IN THIS AIRMASS...SOME SEVERE WIND DAMAGE AND
SMALL HAIL IS POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS.
EXPECTING SOMEWHAT DISORGANIZED CONVECTION TO SLUMP SOUTHEASTWARD
THROUGH THE EVENING WITH MUCH OF THE SCATTERED CONVECTION
DISSIPATING AROUND SUNSET. PORTIONS OF THE MORE ORGANIZED MCS MAY
SURVIVE THROUGH THE OVERNIGHT AND PASS THROUGH SOUTHERN WV.
THE OTHER STORY WITH THE FORECAST IS THE HEAT AROUND THE AREA.
SEEING HEAT INDICES IN THE 100 TO 105 DEGREE RANGE IN THE LOWLAND
AREAS CURRENTLY. HEAT ADVISORY FOR OUR KY COUNTIES AS WELL AS A FEW
SOUTHERN OHIO AND SW WEST VIRGINIA COUNTIES GOES THROUGH THIS
EVENING. WITH FORECAST HEAT INDICES AROUND THE 100 DEGREE MARK...MAY
NEED TO EXTEND INTO TOMORROW OR BEYOND IF NEIGHBORS KEEP EXCESSIVE
HEAT WARNINGS UP AGAINST. AN INCREASE IN CLOUD COVER MAY HELP KEEP
HEAT INDICES DOWN TOMORROW.
THURS AN UPPER TROUGH PASSES OVER WITH ADDITIONAL SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP. WITH HEAVY PRECIPITATION IN SOME
SPOTS TODAY AND PW VALUES FORECAST TO BE IN EXCESS OF 2 IN
TOMORROW...WILL NEED TO KEEP A CLOSE EYE ON WATER ISSUES.
WENT ABOVE GUIDANCE ON LOWS TONIGHT AS IT APPEARED TO HAVE A COOL
BIAS LAST NIGHT. TWEAKED MET GUIDANCE FOR MAX TEMPS TOMORROW.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
S/W TROF AXIS QUICKLY EXITS OFF TO EAST THURSDAY EVENING. DECREASED
POPS OVERNIGHT...LEAVING SCHC ACROSS SOUTHERN MTNS BY DAWN FRIDAY.
WITH SUCH A MUGGY ATMOSPHERE...JUST CANT RULE OUT A SHOWER OVERNIGHT
ACROSS THE SOUTH.
DRY AIR IN THE MID LEVELS ADVECTS IN FRIDAY. MODELS SHOW ENOUGH OF A
CAP ARND H6 THAT CONVECTION SHOULD BE LIMITED TO SOUTHERN AREAS
WHERE SOMEWHAT OF LOW LEVEL MOISTURE CONVERGENCE WILL BE FOUND IN
AFTN THAT MAY BE ENOUGH TO SPARK CONVECTION. HOWEVER..EVEN
THERE...NOTHING MORE THAN LOW CHC IS WARRANTED GIVEN AFOREMENTIONED
CAP.
MUCH THE SAME STORY FOR SATURDAY WITH UPR HEIGHTS BUILDING A LITTLE
FURTHER NORTH IN RESPONSE TO DOWNSTREAM TROF AMPLIFICATION. AGAIN
KEPT LOW CHC ACROSS THE SOUTH WHERE ENOUGH MOISTURE MAY RESIDE TO
SUPPORT A FEW STORMS.
CONTINUED TO STAY CLOSE TO MET/LCL MOS FOR HIGHS IN THE SHORT TERM.
EXPECT MAY BE A SLIGHT UPWARD TICK IN AFTN TEMPS FRI AND SATURDAY
FROM RECENT DAYS WITH LESS IN THE WAY OF CONVECTION TO PUT A HAMPER
ON THINGS. GENERALLY LOOKING AT LWR 90S SE OH AND MUCH OF THE
LOWLANDS...WITH UPR 80S EXTREME NORTH. HEAT INDEX VALUES LOOK TO
STAY ARND A HUNDRED. MAY BE ABLE TO MIX DOWN SOME SLIGHTLY DRIER AIR
ALOFT IN AFTN. ATTM NOT ANTICIPATING ANY ADVISORIES. RAN ON THE
HIGH SIDE OF GUIDANCE FOR LOWS GIVEN MUGGY NATURE TO ATMOSPHERE. LOW
TO MID 70S LOOK COMMON OUTSIDE OF THE MTNS.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MID AND HIGH CLOUDS WILL BE ADVECTING IN FROM WEST LATE SATURDAY
NIGHT...THUS KEPT OVERNIGHT LOWS ON WARM SIDE OF GUIDANCE.
AS WAS FEARED YESTERDAY...APPEARS THE FRONT SLATED FOR SUNDAY/MONDAY
WILL HAVE A HARD TIME CLEARING CWA. GIVEN THAT THE UPR TROF WILL BE
GAINING LATITUDE ON SUNDAY AS UPR LOW PULLS NORTH THRU HUDSON BAY
...FEEL THAT FRONT WILL STALL OUT SOMEWHERE ACROSS THE AREA AND
BECOME DIFFUSE. ESPECIALLY GIVEN DOWN STREAM RIDGING ALONG EAST
COAST. PW WILL ONCE AGAIN CROSS 2 INCH MARK...MEANING DOWNPOURS A
WORRY GIVEN A SLOW MOVEMENT OF FRONT. PUT HVY RAIN FLAG IN WX GRIDS
AND THREW A MENTION IN HWO. BUMPED POPS INTO LKLY TO CORRESPOND WITH
MAX HEATING IN AFTN. APPEARS DEEPER MOISTURE WILL PUSH EAST OUT OF
CWA SUNDAY EVENING WITH SFC FRONT LAGGING ACROSS OH RVR. THINKING
CONVECTION WILL FOLLOW SUIT...AND HAVE HIGHER POPS FOLLOWING DEEPER
MOISTURE. DID LEAVE CHC POPS OVERNIGHT TO ACCOUNT FOR FRONT AND
MUGGY ATMOSPHERE. LOOKS LIKE MAIN AXIS OF FORCING WILL TRY TO SHIFT
INTO MTNS NEXT WEEK. WILL BE WATCHING THE GULF OF MEXICO FOR
INFUSION OF MOISTURE UP THE OLD BOUNDARY. AS IT STANDS NOW...EXPECT
A MAINLY DIURNAL NATURE TO CONVECTION...WITH A FOCUS MORE TOWARD THE
MTNS.
GENERALLY FOLLOWED HPC FOR TEMPS...TWEAKING HERE OR THERE...LOOKING
AT MID TO UPR 80S. OF COURSE DEPENDENT ON EXTENT OF AFTN CONVECTION.
LOWS UPR 60S FOR LOWS.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A WEAK UPPER LEVEL DISTURBANCE AND ABUNDANT LOW LEVEL MOISTURE
HAS RESULTED IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS PORTIONS
OF SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.
THESE STORMS...SOME OF WHICH ARE CAPABLE OF PRODUCING GUSTY
WINDS...WILL CONTINUE TO PUSH EAST AND SOUTH THROUGH THE AREA BY 03Z.
THUNDERSTORMS ARE EXPECTED TO DISSIPATE AFTER SUNSET.
ABUNDANT CLOUDS SHOULD ACT TO LIMIT THE DEVELOPMENT OF FOG TONIGHT
AND EXPECT CONDITIONS WILL GENERALLY BECOME MVFR IN LIGHT FOG.
HAVE EKN DROPPING TO POSSIBLE IFR IF SKY COVER REMAINS LIGHT.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: LOWER VISIBILITIES TONIGHT FROM 03Z TO 12Z
IN FOG.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03
04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22
23 00 01 CRW CONSISTENCY H H H H H H H
H H H M M HTS CONSISTENCY H M M M H H
H H H H M M BKW CONSISTENCY H H H H H
H H H H H H H EKN CONSISTENCY H H M M
H H H H H H M M PKB CONSISTENCY H H H
H H H H H H H M M CKB CONSISTENCY H H
H H H H H H H H M M
AFTER 18Z THURSDAY...
IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS THURSDAY THROUGH THE
WEEKEND.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...TAX
NEAR TERM...TAX
SHORT TERM...30
LONG TERM...30
AVIATION...TAX
Hazardous weather outlook, Aug 11, 3:11 PM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
411 PM EDT WED AUG 11 2010
OHZ066-067-075-076-085-VAZ003-004-WVZ007>011-013>020-025>040-046-047-
122015-
PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-DICKENSON-BUCHANAN-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
411 PM EDT WED AUG 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND MUCH OF WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COLD FRONT WILL MOVE INTO THE AREA SUNDAY AND STALL INTO MONDAY.
WITH THE AMOUNT OF MOISTURE IN PLACE AND THE SLOW MOVING NATURE OF
THE COLD FRONT...THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL
TO PRODUCE DOWNPOURS. SHOULD CONFIDENCE INCREASE ON THE TREAT OF
WATER PROBLEMS...THEN A WATCH MAY BE NEEDED OVER THE NEXT FEW DAYS
FOR SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ101>103-105-OHZ083-084-086-087-WVZ005-006-024-122015-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-LAWRENCE OH-
WAYNE-CABELL-MINGO-
411 PM EDT WED AUG 11 2010
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COLD FRONT WILL MOVE INTO THE AREA SUNDAY AND STALL INTO MONDAY.
WITH THE AMOUNT OF MOISTURE IN PLACE AND THE SLOW MOVING NATURE OF
THE COLD FRONT...THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL
TO PRODUCE DOWNPOURS. SHOULD CONFIDENCE INCREASE ON THE TREAT OF
WATER PROBLEMS...THEN A WATCH MAY BE NEEDED OVER THE NEXT FEW DAYS
FOR SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 11, 4:58 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
558 PM EDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD HUNTINGTON 38.41N 82.43W
08/11/2010 CABELL WV COUNTY OFFICIAL
ALL OF THE VIADUCTS ARE CLOSED
&&
JAMIEMSpecial weather statement, Aug 11, 5:28 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
628 PM EDT WED AUG 11 2010
KYZ105-WVZ005-013-024>026-034-035-120030-
BOONE WV-LAWRENCE KY-LINCOLN WV-LOGAN WV-MINGO WV-RALEIGH WV-WAYNE WV-
WYOMING WV-
628 PM EDT WED AUG 11 2010
...STRONG THUNDERSTORMS WILL AFFECT LOGAN...MINGO...NORTHERN
WYOMING...RALEIGH...SOUTHERN BOONE...SOUTHERN LAWRENCE...SOUTHERN
WAYNE AND SOUTHWESTERN LINCOLN COUNTIES...
AT 621 PM EDT...STRONG SLOW MOVING THUNDERSTORMS STRETCHED FROM
NORTHEASTERN KENTUCKY...EASTWARD ACROSS THE SOUTHERN COAL FIELDS AND
THE SOUTHERN MOUNTAINS OF WEST VIRGINIA.
HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND
GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS.
THIS WILL IMPACT THE FOLLOWING INTERSTATES
I-64 NEAR BECKLEY BETWEEN MILE MARKERS 120 AND 132...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 29 AND 52.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3810 8293 3803 8151 3800 8145 3797 8145
3792 8130 3789 8130 3788 8122 3774 8094
3756 8120 3757 8204 3767 8230 3778 8234
3782 8242 3789 8244 3795 8251 3795 8256
3788 8263 3800 8295 3796 8299 3802 8303
05Local storm report, Aug 11, 5:31 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
631 PM EDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD JACKSON 39.05N 82.63W
08/11/2010 JACKSON OH TRAINED SPOTTER
SMALLER CREEKS OUT OF BANKS AND SPOTTER OBSERVED 6 INCHES
OF WATER ON EAST BROADWAY AND PATTONSVILLE ROAD
&&
JAMIEMLocal storm report, Aug 11, 5:57 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
657 PM EDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD HUNTINGTON 38.41N 82.43W
08/11/2010 CABELL WV COUNTY OFFICIAL
INFLOW BLVD CLOSED
&&
JAMIEMLocal storm report, Aug 11, 5:58 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
658 PM EDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD HUNTINGTON 38.41N 82.43W
08/11/2010 CABELL WV COUNTY OFFICIAL
10TH AVENUE CLOSED DUE TO FLOODING
&&
JAMIEMLocal storm report, Aug 11, 6:16 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
716 PM EDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HEAVY RAIN CHARLEY 37.97N 82.70W
08/11/2010 M1.77 INCH LAWRENCE KY CO-OP OBSERVER
COOP MEASURED 1.77 INCHES OF RAIN FELL IN 45 MINUTES
&&
JAMIEMFlash Flood, Lawrence
- When
- August 11, 6:45 PM EST to 7:45 PM EST
- Where
- Lawrence County, Louisa to 1.23 mi N of Holt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 38.120, -82.600
Roads were flooded by overflowing small streams and by poor drainage. No dwellings were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 11 to 13, 201011 injured · $132,000 · 1 in hail · 27 events
- Flash Flood in Michigan, August 11 to 12, 2010$4.0 million · 1 event
- Flash Flooding in West Virginia, August 11, 2010$405,000 · 3 events
- Flood in Iowa, August 11 to 18, 2010$250,000 · 1 event
- Damaging Winds and Lightning Strike in Indiana, August 11, 2010$135,000 · 56 kt wind · 5 events
- Damaging Wind and Lightning Strike in Indiana, August 11, 2010$50,000 · 55 kt wind · 2 events
- Damaging Wind in Tennessee, August 11, 2010$50,000 · 55 kt wind · 1 event
- Heat in Kentucky, August 11, 201027 events
- Flash Flood and Damaging Winds in Virginia, August 11, 2010$16,000 · 55 kt wind · 13 events
- Flash Flood in Wisconsin, August 11, 2010$25,000 · 1 event
- Hail and Damaging Winds in Montana, August 11, 20102.75 in hail · 19 events
- Flash Flooding and Damaging Winds in North Carolina, August 11 to 12, 2010$15,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247559.